Heparin-induced Thrombocytopenia PF4 Antibody
Heparin-induced thrombocytopenia is a complication of treatment with the blood-thinner (anticoagulant) heparin that can cause low platelets in the blood and an increased risk of blood clotting. This test detects and measures antibodies that are produced by some people when or after they are treated with heparin.
Heparin is a common anticoagulant that is given intravenously or through injections to prevent the formation of inappropriate blood clots (thrombosis) or as an initial treatment for those who have a blood clot, to prevent the clot from enlarging. It is often given during some surgeries, such as cardiopulmonary bypass, when the risk for developing blood clots is high. Small amounts of heparin are frequently used to flush out catheters and intravenous lines to keep clots from forming in them.
Sometimes, when a person is given heparin, the drug can combine with a substance found in platelets called platelet factor 4 (PF4) and form a complex. In some people, the body's immune system recognizes the heparin-PF4 complex as "foreign" and produces an antibody directed against it. This antibody can activate platelets and lead to a drop in the number of platelets, a condition known as heparin-induced thrombocytopenia (HIT). It may also lead to the development of new thrombosis or worsening thrombosis.
Platelets are cell fragments that are an important part of the blood clotting system. When a blood vessel is injured and leaks blood, platelets are activated and clump together at the site of the injury, and work with coagulation factors to promote clot formation and stop the bleeding.
Not everyone on heparin produces HIT antibodies, and not everyone with HIT antibodies develops a low platelet count, but about 1% to 5% of those with the antibodies do. In HIT, the antibodies bind to the heparin-PF4 complexes, which then attach to the surface of platelets. This activates the platelets, which in turn, triggers the release of more PF4. This starts a cycle that can cause a rapid and significant drop (e.g., 50% or more) in the number of platelets in the blood. Usually, a decrease in platelets results in a higher risk of bleeding, but in HIT, the activation of platelets by HIT antibodies can paradoxically lead to new and progressive blood clot formation in the veins and arteries. This occurs in about 30% to 50% of those who have the HIT antibody and thrombocytopenia.
This condition, associated with the presence of HIT antibody, low platelet count, and excessive clotting, is formally called immune-mediated heparin-induced thrombocytopenia or HIT type II. It typically develops about 5-10 days after a person starts heparin therapy but may also develop rapidly, within 1-2 days, if a person has been treated with heparin in the last 3 months and starts treatment again.
There is also a non-immune mediated HIT (type I) that occurs when heparin binds directly to platelets, causing activation; it is more common than type II but is transient and a milder form.
How is it used?
A test for heparin-induced thrombocytopenia (HIT) antibody, also called heparin-PF4 antibody, is performed to detect antibodies that develop in some people who have been treated with heparin. It is used to help establish a diagnosis of immune-mediated heparin-induced thrombocytopenia (HIT type II) in someone who has a low platelet count (thrombocytopenia) and excessive clotting (thrombosis).
Heparin is an anticoagulant used to treat blood clots. In the body, heparin can combine with a substance call platelet factor 4 (PF4) to form a complex. Some people treated with heparin produce antibodies directed against this complex (HIT antibodies). For more on this, see the "What is being tested?" section.
A person who has HIT antibodies will not necessarily develop HIT II. Therefore, this test is most useful in those with a moderate to high likelihood of having HIT II, based upon the timing of heparin use, significant thrombocytopenia, and thrombosis. The test is typically ordered along with or following a platelet count and may be followed by additional tests such as functional assays to confirm a finding.
Functional assays, such as a serotonin release assay or heparin-induced platelet activation assay, are more specific for HIT II but take longer, are more technically demanding, and not widely available. These tests measure the effect a person's serum has on the function of "normal" platelets from healthy donors.
When is it ordered?
Since the development of HIT antibodies does not always lead to HIT II, testing is usually ordered only when HIT II is clinically suspected.
There is a pre-test scoring system that is typically used to determine a person's likelihood of having HIT II. It includes:
- The extent of thrombocytopenia (platelet decrease of 50% or more from the pre-heparin therapy level)
- The timing of the platelet count fall (typically 5-10 days after initial heparin use and within 2 day for a second use within 3 months of previous use)
- The presence of new blood clots (thrombosis) and/or lesions at the heparin injection site
- Ruling out other causes of low platelet count
The HIT antibody test is performed when this pre-scoring test shows that a person has a moderate to high likelihood of having HIT II.
Typically, an enzyme immunoassay (EIA) that detects HIT antibody is ordered as an initial test. Functional testing such as a serotonin release assay (SRA) or heparin-induced platelet activation (HIPA) test may be ordered when the EIA test is indeterminate or negative but suspicion of HIT is still high.
What does the test result mean?
The interpretation of HIT antibody results relies upon testing only people who have a moderate to high probability of having HIT II. Both false negatives and false positives can occur with this test and are more likely in those with a low probability of having HIT II.
The presence of HIT antibodies in someone who has been treated with heparin for 5 to 10 days, has a platelet count that has decreased by 50% or more, and has new blood clots means that it is likely the person has HIT II.
The presence of HIT antibodies in someone who has received heparin within the last 3 months and is experiencing significant thrombocytopenia within a day or two of re-starting heparin therapy may also indicate HIT II.
If HIT testing is indeterminate and confirmatory testing is positive in a person with clinical signs of HIT, then it is likely the person has HIT II.
If the test is negative for HIT antibodies,then it is unlikely that the person has HIT II. If confirmatory testing is performed and it is also negative, then it is likely that the person's symptoms are due to another cause.
Is there anything else I should know?
Many conditions and diseases other than HIT can cause thrombocytopenia by affecting platelet production or increasing platelet loss (destruction). In addition to heparin, there are several other medications that can cause drug-induced thrombocytopenia and antiplatelet antibodies.
Heparin-induced thrombocytopenia type I (HIT type I) may be seen in people who are receiving heparin, but HIT I tends to be a more mild condition that is not associated with an immune reaction and is typically of no clinical significance.
There are two types of heparin that may be used in treatment: standard or unfractionated heparin (UFH) and low-molecular weight heparin (LMWH). HIT II can develop in anyone receiving UFH but is more likely in those who have had surgery. The condition is rare in children. Low molecular weight heparin (LMWH) does not generally cause HIT II, but it can. Once a person has developed HIT II with UFH, they are more likely to develop HIT with LMWH.
Can the heparin-induced thrombocytopenia (HIT) antibody test be done in my doctor’s office?
If I have an HIT antibody, will it go away?
How long is someone usually treated with heparin?
In most cases, a person is on heparin for a short period of time and then transitioned to another anticoagulant (e.g., oral Coumadin). Pregnant women who need anticoagulation may receive low molecular weight heparin (LMWH) for extended periods of time.
Should I tell all of my doctors that I have an HIT antibody?